Key Clinical Questions
How do you manage drug-induced prolongation of the QTc interval and torsades de points?
What is the initial evaluation and management of suspected overdose of sedatives, analgesics, stimulants, and other drugs of abuse?
When should you suspect a withdrawal syndrome and how do you prevent withdrawal in patients at risk?
This chapter will review common overdoses and withdrawal syndromes encountered in the hospital setting following admission from the Emergency Department. According to American Association of Poison Control Centers (AAPCC), the top four substances most frequently involved in adult exposure are prescription medications. Analgesics, sedatives, antipsychotics, antidepressants, and cardiovascular medications accounted for over 150,000 exposures in 2013 (23% of all substances). The top three substance category associated with the most fatalities included prescription sedatives or hypnotics, cardiovascular medications, and opioids. For further prescribing information (see Chapter 73 [Patient Safety and Quality Improvement in Post-Acute Care, section on polypharmacy], Chapter 48 [Perioperative Pain Management], Chapter 99 [Pain], Chapter 216 [Palliation of Common Symptoms], and Chapter 223 [Mood and Anxiety Disorders]).
INITIAL APPROACH TO SUSPECTED OVERDOSE
The general initial evaluation for most overdoses occurs in the emergency department (ED). The assessment and management of a suspected overdose always begin with the stabilization (Airway, Breathing, Circulation [ABCs]). Emergency physicians quickly establish if a patient has stable vital signs, evaluate the need for respiratory support or intubation for airway protection, and provide fluid resuscitation. Admitting hospitalists should determine what was done in the emergency department, initial impressions of the ED staff, pending tests, red flags that might alter triage plans, and next best steps. Clinicians should also have a low threshold to consult with poison control. The use of gastrointestinal decontamination and renal replacement therapies for overdoses are covered in Chapter 100 (Suspected Intoxication and Overdose).
All local poison control centers may be reached through the American Association of Poison Control Centers (AAPCC) centralized phone number (800-222-1222). A medical toxicologist can provide emergent consultation, including recommendations for testing, treatment, and monitoring.
The World Health Organization’s list of international poison centers may be accessed online.
If the patient is willing and able, it is important to ascertain what substance(s) were ingested, including dosages and timing. If such information cannot be obtained from the patient, collateral sources for second-hand accounts should be sought, including family and friends, EMS reports, outpatient health care providers and pharmacies. If self-harm is suspected, institute suicide precautions and obtain appropriate psychiatric evaluation to determine a safe disposition. With an unintentional intoxication, counsel the patient regarding medication dosing in order to avoid repeat events.
Complete blood count (CBC), coagulation tests, comprehensive metabolic profile (CMP), serum osmolality and osmolar gap, acetaminophen and salicylate levels, and electrocardiogram (ECG) are routinely performed. Additional blood work may include arterial blood gas analysis, troponin, creatine kinase (CK), serum ethanol levels, drug levels, and an additional ...